Medication

phawkins
By phawkins Latest Reply 2010-05-03 22:07:25 -0500
Started 2010-04-21 20:16:37 -0500

I was recently diagnoised with Diabetes. My doctor states he wants me to start medication. I had many people tell me not to take Metformin. I also have IBS and don't want to make symtoms worse. Is there another Medication to take other than the Metformin?


15 replies

phawkins
phawkins 2010-05-03 22:07:25 -0500 Report

Hi everyone. I did go to the doctor and He did place me on medication. I voiced my concerns with the Metformin and his staff doctor. I didn't know that they had a Metformin ER that helps with the diarrhea part. I have been taking it for about 3 days now and it seems to work fine for me. Thanks for all the information that everyone has shared with me.

LadyDi - 26259Miller
LadyDi - 26259Miller 2010-04-24 13:19:31 -0500 Report

I have taken Metformin for quite some time with no side effects that I've noticed. The doctor should have your history and be able to prescribe meds accordingly. If you use more than one doctor, of course always clue them in to your health issues and any meds you're on so they can prescribe/treat appropriately. Even your pharmacist should be part of your drug program to help avoid any interactions.

Your doctor will be doing blookwork on you routinely and will keep tabs on your organs, etc., along with your A1c and other areas of importance. Don't assume you will have a problem. Many people take it with no probelm whatsoever.

Chanease
Chanease 2010-04-22 15:03:37 -0500 Report

I take Mertformin now. I was just diagnosed with t2 diabetes in July of 2009. It works fine for me but, I don't plan on being on it long.

Armourer
Armourer 2010-04-22 14:43:35 -0500 Report

Metformin is a good med, but it affects the liver over time, or at least it did in me. If you take this make sure your blood work is done to make sure your liver is handling it. I took it for nine years. My kidneys were hurting terribly but doc said nothing. Finally went to a diabetes doc and immediately took me off the metformin and oral insulin and put me on two types of insulin pens. My blood work showed that a certain hormone was at 1.3, .7 is a red flag that the metformin needs to be dumped. If not, your kidneys take a hit. Two years later my kidneys have returned to normal. So be carefull.

shorty31
shorty31 2010-04-22 08:29:00 -0500 Report

i take metformin and i feel great i can tell when i run out because i feelsluggish. ahd it does make you feel sick to your stomach but you have to take it before you eat at least one hour amybe your dosage could be to strong ask you doctor about lowering it. i take 1000mg twice a day.

Robbibird3
Robbibird3 2010-04-22 06:32:00 -0500 Report

Unfortunately it didn't work well for me. I was on it 2 years ago and I started having vomiting issues. My doctor finally came to the conclusion that it was the metformin that was causing my problem and I did stop vomiting.

However, I am now dealing with vomiting, severe nausea and diarrhea if I take all of my prescribed medicines. I saw a gastroenterologist who ran several tests but they all came back negative. I have 8 medicines I am able to take and approximately 10 that I cannot. His advice is to add one medication, take it for a week if no issues develop then add another until I find the one that is causing this vomiting issue.
So on Sunday I will begin with my over the counter vitamins that doctor wants me to take.

Chemistry is a strange thing and all of those medications are chemical compounds then those are introduced into a system that has chemicals and bugs called the digestive tract. Sometimes one can develop a problem after taking medications for years like I did with the metformin.

So I guess anything can happen when it comes to different people with different medical needs. Maybe I should start a discussion on the list of medications I take and the problems that started in June 2009.

Zimoss
Zimoss 2010-04-21 23:16:03 -0500 Report

Metformin is the first drug of choice when you are first diagnosed as a t2 diabetic for a few reasons.

1) it works really well (if you can tolerate it)
2) it is available as a generic and so its cheap (in fact can now be found in several areas for FREE or on the $4 prescription lists)
3) other drugs (actos and avandia specifically) CAN lead to other health problems and will cause further complications if you have congestive heart failure.
4) it is fairly safe to use as it doesn't usually cause you to have hypoglycemic (low BS) events.

The good news is that if you can't tolerate it… (I can't take it makes me vomit violently) there are a few other choices of meds.

A suggestion that you might talk with your doctor about is Byetta… causes you to think you are full and lowers blood sugar/ causes weight loss in many people. (note it is a shot, but it uses a tiny needle).

There are also new oral meds like Januvia and Onglyza…never taken them so I don't know how the work.

Also the older drugs like Glipizide, glybyride, etc.

This is not an exhaustive list, but jsut a few to talk with your doctor about.

Good luck!

phawkins
phawkins 2010-04-22 21:47:46 -0500 Report

Thanks for the information. I'm gathering information so I can approach my doctor carefully with my concerns.

Gabby
GabbyPA 2010-04-21 20:33:50 -0500 Report

Welcome Phawkins! I hope you enjoy the site and get to know us in the community.

I would call your doctor and ask him about the Metformin. I know it can cause issues but you usually get used to it. However, if you have IBS I can understand your hesitance. Yes, there are many other medications. Doctors use metformin as the first go-to med because it is fairly gentle and has a long standing in the treatment of diabetes. He should have considered your condition, but maybe he forgot.

Have you taken any of it?

phawkins
phawkins 2010-04-22 21:46:53 -0500 Report

No I haven't taken any yet. I was just diagnois last week. He had me take my blood sugars once when I get up and every 2 hours after I eat. He stated with the different numbers that was coming about shows signs of diabetes. He wants to see me next week to start medication. When I talked to the dietician she stated that he might put me on Metformin. My mother has diabetes and she stated that it made her have diarrhea badly and I also asked other people about it. It was just a thought because I want to remind the doctor that I have IBS and I don't want to spend enternity in the bathroom. But would love to lose the weight…lol

granniesophie
granniesophie 2010-04-25 14:27:57 -0500 Report

Hi Phawkins!

I also have IBS and I did have trouble with Metformin in the beginning. I was on the long acting type and lived in the bathroom! Now I take 1000 mg of Metformin 2x a day and don't have the same issues. It whas settled down for me. I also take a pro-biotic every day and that may also be helping. Ask your doctor and see what he thinks.
IBS is definately a pain, you would think you'd only have one disease at a time, but oh no, lets just pile it on!! :) Keep us posted

phawkins
phawkins 2010-05-03 22:06:23 -0500 Report

Hi everyone. I did go to the doctor and He did place me on medication. I voiced my concerns with the Metformin and his staff doctor. I didn't know that they had a Metformin ER that helps with the diarrhea part. I have been taking it for about 3 days now and it seems to work fine for me. Thanks for all the information that everyone has shared with me.

phawkins
phawkins 2010-05-03 22:06:37 -0500 Report

Hi everyone. I did go to the doctor and He did place me on medication. I voiced my concerns with the Metformin and his staff doctor. I didn't know that they had a Metformin ER that helps with the diarrhea part. I have been taking it for about 3 days now and it seems to work fine for me. Thanks for all the information that everyone has shared with me.